when is enough enough?

A board to discuss the Multiple Sclerosis modifying drug Avonex

when is enough enough?

Postby arai » Sat Jan 15, 2005 8:16 pm

well my frustration over this drug is coming to the end. I was diagnosed in oct of 2003. my only symptoms being tingling on my left side, and the "jolts" when I bent my neck down. Within 3 months overything was back to normal but my doctor reccomended I take something as a prevenative.So last year in march I started taking avonex. I was suprised to read on the box that it said it wasnt really intended for mild cases, but I said, what the heck, this is good for me right?

So here we are, 10 months later and the only problems I have is from the bloody drug thats supposed to be helping me. I still have side effects every week. if I take it in the morning, my day is kinda shot as I'm tired with headache and chills, but I still have to go to work. if I take it at night I wake up 20 times with severe chills and headaches.

I have no problems from the ms, I havent even had sensory issues since 3 months after the diagnosis. but I feel like crap once a week almost guaranteed. I'm scared to stop taking it becuase of the "your doing preventative maintenence" speel that you get.

anyone else get this far and then switch medications? I cant even tell if a drug is helping becuase I have no current problems or symptoms, however I sure know when (it feels) like a drug is hurting.
User avatar
arai
Newbie
 
Posts: 2
Joined: Fri Jan 14, 2005 4:00 pm

Postby rhackleysr » Sun Jan 16, 2005 7:43 am

I have side almost the same but sometimesi have sezxiuse like spells too 24 hours later
User avatar
rhackleysr
Newbie
 
Posts: 1
Joined: Thu Jan 13, 2005 4:00 pm

Re: when is enough enough?

Postby NHE » Mon Jan 17, 2005 4:20 am

Arai,
I would recommend that you contact your doctor and ask if they can recommend an alternative to the Tylenol recommended by Biogen to help combat the side effects. My first dose of Avonex 4.5 years ago produced the worst fever that I can recall having. I called my doctor and stated that if treating my MS with Avonex was going to continue like this, then I didn't think I could do it. My doctor recommended that I try ibuprofen instead. This has worked for me! Early on I would take ibuprofen for about 12 hours prior to my Avonex injection and for 24 hours afterward. I seem to have struggled with side effects longer than the average time period stated in Biogen's literature. The ibuprofen helped a lot, but it still took about 2 years for the symptoms to become trivial. I now only need to take one 600 mg dose of ibuprofen with my Avonex injection to handle the side effects.

As a side note, there was a short period of time a few years back that I took Vioxx to counter the side effects as recommended by my doctor. Vioxx is a COX2 inhibitor which has recently been pulled from the market. One dose of Vioxx completely blocked all of the side effects! I thought this was great and continued for a few weeks until my MS symptoms got worse. I then had someone refer me to a journal article which noted that Vioxx had been associated with aseptic meningitis in about 8 clearly defined cases. This information, along with the worsening of my symptoms, led me to stop Vioxx and return back to ibuprofen. I can't say that Vioxx was directly linked to my worsening symptoms, but I figured that I did not wish to increase my risk of brain inflammation so stopping was probably the best alternative. In hind site, this was probably a good decision especially considering the increased risk of heart attack and stroke associated with Vioxx.

Anyways, contact your doctor as they may be able to help you with the side effects. In addition, there was another post in this section which discussed taking something with an antihistamine to counter the side effects. While I haven't tried this, it may be something else for you to look into.

Good luck, NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3282
Joined: Sat Nov 20, 2004 4:00 pm

Postby LindaR » Mon Jan 17, 2005 11:33 am

I have been taking Avonex for almost a year now. To help with the unwanted side effects this is my schedule:

6:00 pm - Shot out of fridge and 2 Advil and Emla Cream on leg
8:00 pm - Injection
11:00 pm - 2 8-Hour Tylenol

I always take my shot on a Friday and always at night. I also found that where I inject also has a lot to do with my reactions. I always inject in my thighs, never on the sides because my reaction seems to be worse here.

I have to say that I almost never wake up anymore and my reaction (if any) consists of a headach that is controlled by more Advil.
User avatar
LindaR
Family Member
 
Posts: 89
Joined: Tue Nov 09, 2004 4:00 pm
Location: USA - Connecticut

Re: when is enough

Postby Dadio » Tue Jan 25, 2005 10:52 pm

I have also been on Avonex one year. Still have low grade headach for two days following, my wife is about ready to kill me for being so irritable. But, also have been stable for the past year, so maybe it is worth the discomfort.
User avatar
Dadio
Newbie
 
Posts: 3
Joined: Thu Dec 30, 2004 4:00 pm


Return to Avonex

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service